Indiana, 2007

Damaging Wind in Indiana, August 9, 2007

August 9, 2007 · NWS LMK · 1 event in 1 county or zone

A cold front along with a weak upper level system set off an isolated severe thunderstorm in Harrison County, Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front along with a weak upper level system set off an isolated severe thunderstorm in Harrison County, Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 9, 6:19 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 9, 6:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT THU AUG 9 2007

.AVIATION (00Z TAF ISSUANCE)...

LOCAL RADAR IMAGERY BEGINNING TO LIGHT UP A BIT THIS EVENING.
RECENT ACARS SOUNDINGS FROM KSDF HAVE REVEALED A SUBSTANTIAL CAPPING
INVERSION AROUND JUST ABOVE 800MB THIS AFTERNOON.
HOWEVER...COMBINATION OF COOLING DUE TO SUNDOWN AND APPROACHING S/W
HAS ERODED THE CAP SOMEWHAT AND CONVECTION HAS SLOWLY DEVELOPED
ACROSS THE REGION.

FOR AVIATION PURPOSES...MAINLY KSDF WILL HAVE THE BEST SHOT AT
SEEING SOME T-STORM ACTIVITY OVER THE NEXT SEVERAL
HOURS...SPECIFICALLY BETWEEN 00-02Z.  THEREFORE WILL KEEP A TEMPO
GROUP IN AT THIS TIME.  CONVECTION MAY ALSO START TO DEVELOP OVER IN
THE KLEX AREA IN THE NEXT COUPLE OF HOURS...SO WILL ALSO MAINTAIN A
VCTS THERE.  KBWG LOOKS TO BE OK THIS EVENING WITH MAINLY JUST SOME
HIGH CLOUD DEBRIS FROM CONVECTION OFF NEAR PAH.

-MJ

.SHORT TERM (TNGT AND FRI)...

WILL CONTINUE HEAT ADVISORY THRU 8 PM EDT WITH HEAT INDICES RANGING
FROM 100 TO 110 AT 2 PM. TEMPS WERE ALREADY NEAR RECORD HIGHS AT SDF
AND LEX. DEWPOINTS WILL CONT TO LEVEL OFF OR FALL A DEG OR SO THRU
LATE AFTN.

WEAK SHRTWV TROF WILL MOVE THRU OUR FA TNGT WITH ZONAL FLO BECOMING
NWLY. WEAK SFC TROF EXTENDS FROM CNTRL INDIANA INTO SEMO WITH A WEAK
COOL FRONT RIGHT BEHIND IT NEAR STL. TROF/FRONT WILL DROP SEWD TNGT
AHEAD OF/WITH SHRTWV TROF. OUR HI RES WRF MODEL INDICATES ISOLD TO
SCT TSTM DEVELOPMENT MAINLY AHEAD OF FRONT LATE THIS EVE/OVERNIGHT
TNGT...HOWEVER...WOULD NOT BE SURPRISED TO SEE SCT CELLS DEVELOP
AHEAD OF TROF LATE THIS AFTN/EARLY EVE WITH VERY UNSTABLE AIR TO TAP
INTO...PROVIDED MID LEVEL CAP CAN BE BROKEN. GIVEN DEVELOPMENT...
SOME STORMS COULD BECOME SVR WITH UNIDIRECTIONAL SPEED SHEAR IN
PLACE...WHICH WOULD RESULT IN PRIMARILY A LINEAR MODE OF CONVECTION.
THIS SEEN UPSTREAM ATTM ACROSS CENTRAL INDIANA INTO SRN IL.

EXPECTING FRONT TO REACH OUR S/SE COUNTIES AFTER MIDNIGHT. WILL
INSERT A LO CHC POP THERE TNGT...THOUGH INSTABILITY WIL BE ON THE
WANE. WIL KEEP A HIER POP (30) FOR OUR NRN FA. ANY STORM CHC WILL
END WITH FROPA WELL BEFORE DAWN FRI. THEN SOMEWHAT COOLER TEMPS AND
A TAD DRIER AMS WILL ARRIVE FRI...RESULTING IN HEAT INDICES FROM 95
TO 100 UNDER MOSTLY SUNNY SKIES.

KIRKPATRICK

.LONG TERM (FRI NIGHT THROUGH THURSDAY)...

FRIDAY NIGHT THROUGH SUNDAY NIGHT...

NO MAJOR CHANGES TO EXTENDED FORECAST AT THIS TIME.  HIGH PRESSURE
SYSTEM...RIDGE IN CENTRAL US...AND HIGH TEMPERATURES STILL DOMINANT.

PRECIPITATION IS NOT EXPECTED THROUGH SUNDAY NIGHT.

LITTLE RELIEF FROM THE HEAT AND HUMIDITY...ONLY A SLGT DROP IN THE
MAX TEMPERATURES INTO THE LOW AND MID 90S SAT. MAX TEMPERATURES WILL
CONTINUE TO RISE THROUGH THE WEEKEND...BY SUNDAY IT SHOULD BE BACK
UP IN THE UPPER 90S.  HEAT INDICES WILL ALSO REACH 100S THROUGH MOST
OF REGION ON SUNDAY AFTERNOON.--MB

MONDAY THROUGH THURSDAY...

NOT MUCH CHANGED IN THE WAY OF TEMPERATURES THROUGH THE PERIOD.
RIDGE THROUGH THE CENTRAL US IS STILL DOMINANT...SO TEMPERATURES
WILL REMAIN IN THE 90S.  HOWEVER...HIGH PRESSURE WILL MOVE CLOSER
AND EVENTUALLY BECOME CENTERED OVER THE REGION...WHICH COULD BRING
EVEN HIGHER TEMPERATURES BY MID WEEK.  THE GFS IS NOW SHOWING 24-25
DEGREES CELSIUS AT 850MB FROM 00Z THROUGH 12Z ON THURSDAY...WHICH IS
EVEN HIGHER THAN WHAT THE PREVIOUS FORECASTER STATED.  TEMPERATURES
COULD THEN REACH WELL OVER 100...WHICH IS SOMETHING WE WILL KEEP
WATCHING.  BUT STILL GOING WITH UPPER 90S THROUGH THIS TIME BECAUSE
I THINK THE GFS AND OTHER MODELS COULD BE OVERDOING IT.

STILL SEEING SHORTWAVES DEVELOPING AND MOVING THROUGH THE
REGION...AND PRODUCING A NORTHWESTERLY FLOW ALOFT...BUT WILL KEEP A
DRY FORECAST JUST AS THE PREVIOUS FORECASTER DID. --MB

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FOR CENTRAL KENTUCKY TIL 8 PM EDT TDA.
IN...HEAT ADVISORY FOR SOUTHERN INDIANA TIL 8 PM EDT TDA.

&&
Hazardous weather outlook, Aug 9, 3:00 PM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EDT THU AUG 9 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
400 PM EDT (300 PM CDT) THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

VERY HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE OUTLOOK AREA
INTO EARLY THIS EVENING WITH HEAT INDEX READINGS RANGING FROM 104 TO
112 THROUGH 8 PM EDT.

SPEND AS MUCH TIME IN AIR CONDITIONING AS POSSIBLE...BUT IF YOU ARE
OUT...DRINK PLENTY OF WATER DRINK WATER EVEN IF YOU DO NOT YET FEEL
THIRSTY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTH CENTRAL INDIANA...NORTH CENTRAL KENTUCKY AND PARTS OF EAST
CENTRAL KENTUCKY LATE THIS AFTERNOON INTO TONIGHT AS A WEAK COLD
FRONT DROPS SOUTH INTO THE REGION. A FEW STORMS COULD BECOME
SEVERE...ESPECIALLY ACROSS SOUTHERN INDIANA WITH THE MAIN THREATS
BEING DAMAGING WINDS...LARGE HAIL AND EXCESSIVE LIGHTNING. ALL
STORMS WILL PRODUCE BRIEF HEAVY RAINS.

ISOLATED THUNDERSTORMS WILL DROP SOUTHEAST INTO SOUTH CENTRAL
KENTUCKY LATE THIS EVENING AND END BEFORE DAWN FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT INDICES WILL LIKELY TOP 100 ON SUNDAY AS TEMPERATURES REACH THE
MID AND UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HIGH TEMPERATURES LATE THIS
AFTERNOON AND TO BE ON THE LOOKOUT FOR POTENTIAL SEVERE STORMS
ACROSS THE NORTHERN HALF OF THE OUTLOOK AREA.

KIRKPATRICK

In the hours before

Special weather statement, Aug 9, 2:05 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT THU AUG 9 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-092100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...
LEXINGTON...PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...
HARRODSBURG...NICHOLASVILLE...WINCHESTER...HODGENVILLE...
LEBANON...DANVILLE...LANCASTER...RICHMOND...MORGANTOWN...
BROWNSVILLE...MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...
LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
305 PM EDT (205 PM CDT) THU AUG 9 2007

...HEAT ADVISORY THROUGH 800 PM EDT...

A HEAT ADVISORY CONTINUES FOR SOUTH CENTRAL INDIANA AND CENTRAL
KENTUCKY THROUGH 8 PM EDT.

THE FOLLOWING ARE 3 PM EDT TEMPERATURES AND HEAT INDICES FOR
LOCATIONS WITHIN THE ADVISORY AREA:

LOUISVILLE INTERNATIONAL AIRPORT.   TEMPERATURE 101...HEAT INDEX 106.

LOUISVILLE NATIONAL WEATHER SERVICE. TEMPERATURE 98...HEAT INDEX 102.

BOWLING GREEN.                      TEMPERATURE 101...HEAT INDEX 104.

HUNTINGBURG INDIANA.                 TEMPERATURE 97...HEAT INDEX 110.

FORT KNOX.                           TEMPERATURE 97...HEAT INDEX 107.

LEXINGTON BLUEGRASS FIELD.           TEMPERATURE 97...HEAT INDEX 103.

FRANKFORT.                           TEMPERATURE 98...HEAT INDEX 103.

IF OUTSIDE THIS AFTERNOON...

SLOW DOWN. AVOID STRENUOUS ACTIVITIES.

WEAR LIGHTWEIGHT LIGHT-COLORED CLOTHING.

FOODS...SUCH AS PROTEINS...THAT INCREASE METABOLIC HEAT
PRODUCTION AND WATER LOSS SHOULD BE AVOIDED.

DRINK PLENTY OF WATER. DRINK WATER EVEN IF YOU DO NOT YET FEEL
THIRSTY.

AVOID ALCOHOLIC BEVERAGES.

DO NOT INCREASE YOUR SALT INTAKE UNLESS DIRECTED BY A PHYSICIAN.

STAY OUT OF THE SUN AS MUCH AS POSSIBLE. SUNBURN WILL MAKE IT
THAT MUCH MORE DIFFICULT FOR YOUR BODY TO DISSIPATE HEAT. WHEN
SPENDING TIME IN THE SUN...USE A SUNSCREEN WITH A HIGH SPF.

IF SUFFERING SYMPTOMS OF HEAT EXHAUSTION OR HEAT STROKE GET MEDICAL
ATTENTION IMMEDIATELY.

KIRKPATRICK

The radar

The Louisville radar (KLVX), 25 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 9, 7:00 PM EST
Where
Harrison County, 3.42 mi SW of Kings Cave
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.150, -86.130

Thunderstorm wind damage was reported midway between Corydon and Central on state highway 135. A plate glass picture window was blown out of a house, and a home air conditioning unit was blown off its base. Twenty trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49092.